Alert archive / Florida / High Surf Advisories in 2017
High Surf Advisory 3, NWS Tallahassee, FL
NWS Tallahassee, FL issued this high surf advisory at Apr 3, 2017, 2:48 AM CDT for Bay County, Walton County, Florida. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2017, 2:48 AM CDT (07:48 UTC)
- Expired
- Apr 4, 2017, 3:00 AM CDT
- In force
- 24 hr
- Issued by
- NWS Tallahassee, FL
Counties Bay County, FL, Walton County, FL
The radar
The Eglin Afb radar (KEVX), 15 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3540 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
302 WHUS42 KTAE 030748 CFWTAE COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 348 AM EDT MON APR 3 2017 ...HIGH SURF EXPECTED ALONG THE WALTON AND BAY COUNTY COASTS WITH FREQUENT AND DANGEROUS RIP CURRENTS ALONG THE PANHANDLE AND BIG BEND BEACHES... FLZ108-112-040800- /O.NEW.KTAE.SU.Y.0003.170403T0748Z-170404T0800Z/ /O.EXT.KTAE.RP.S.0040.000000T0000Z-170404T0800Z/ SOUTH WALTON-COASTAL BAY- 348 AM EDT MON APR 3 2017 /248 AM CDT MON APR 3 2017/ ...HIGH SURF ADVISORY IN EFFECT UNTIL 4 AM EDT /3 AM CDT/ TUESDAY... ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH SURF ADVISORY, WHICH IS IN EFFECT UNTIL 4 AM EDT /3 AM CDT/ TUESDAY. * WAVES AND SURF...BUILDING TO 6 TO 7 FEET. * TIMING...THROUGH LATE TONIGHT. * IMPACTS...LOCALIZED BEACH EROSION AND DANGEROUS SWIMMING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE. THEY OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR...AS WELL AS IN THE VICINITY OF JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS...AND SIGNS BEFORE ENTERING THE WATER. IF CAUGHT IN A RIP CURRENT DO NOT SWIM AGAINST IT. FACE THE SHORE AND SIGNAL FOR HELP. FLOAT OR TREAD WATER UNTIL THE CURRENT ENDS OR UNTIL RESCUED. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND DANGEROUS SWIMMING CONDITIONS. && $$ FLZ114-115-040800- /O.EXT.KTAE.RP.S.0040.000000T0000Z-170404T0800Z/ COASTAL GULF-COASTAL FRANKLIN- 348 AM EDT MON APR 3 2017 /248 AM CDT MON APR 3 2017/ ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE TONIGHT... * TIMING...THROUGH LATE TONIGHT. * IMPACTS...DANGEROUS SWIMMING CONDITIONS WITH FREQUENT AND DANGEROUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE. THEY OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR...AS WELL AS IN THE VICINITY OF JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS...AND SIGNS BEFORE ENTERING THE WATER. IF CAUGHT IN A RIP CURRENT DO NOT SWIM AGAINST IT. FACE THE SHORE AND SIGNAL FOR HELP. FLOAT OR TREAD WATER UNTIL THE CURRENT ENDS OR UNTIL RESCUED. && $$ DVD
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this high surf advisory went out at Apr 3, 12:43 AM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Apr 3, 12:43 AM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
143 AM EDT Mon Apr 3 2017
.AVIATION...
[Through 06z Tuesday] A strong to severe squall line is expected
to sweep across the area today. Southerly winds ahead of the line
will increase significantly during the mid-morning hours with
20-25 knot sustained winds and gusts of 35 knots possible. Wind
gusts near 50 knots are possible as the squall line moves through.
The greatest chance of seeing the strongest winds is at KDHN,
KECP, and KABY with lesser but still non-zero chances at KVLD.
&&
.PREV DISCUSSION [919 PM EDT]...
.NEAR TERM [Through Tonight]...
00 UTC surface analysis shows an area of low pressure across NE
Texas. The surface cold front was poorly defined and well behind
an area of intense convection across Northern LA and Western MS.
Strong southerly flow across the Central Gulf of Mexico has
transported a very moist, tropical airmass into Southern Louisiana
where dewpoints are in the mid 70s. Further east in our region,
though surface winds are just now beginning to become more
southerly, coastal stations are already showing low 60 degree
dewpoint air nearing the coast. Though it will take some time to
moisten the airmass across our region (00 UTC KTAE sounding showed
a precipitable water of 0.29 inches), the airmass recovery should
be fairly quick, once the storm system over NE Texas begins to
move off to the NE overnight.
Upstream upper air data suggests a strongly sheared and moderately
unstable airmass is headed our way on Monday, and this will be
supportive of severe weather as described in the short term
discussion below.
But for tonight, the weather will remain quiet. Southerly flow
will increase and it will likely be breezy across the western half
of the region at daybreak. Overnight lows will be quite warm,
generally in the low to mid 60s.
.SHORT TERM [Monday Through Tuesday Night]...
...Severe weather risk increases Monday and Monday night...
Not much has changed from the previous forecast. Closed upper low
across west Texas currently will track northeast through the
Missouri Valley to the Great Lakes Tuesday morning all the while
slowly weakening to an open wave. Cyclogenesis will continue
across NE Texas this afternoon and evening with the surface low
quickly tracking northeast to Michigan by Tuesday morning. MCS and
widespread convective development will continue this afternoon
and evening with a squall line progressing across Mississippi into
central Alabama Monday morning.
The convective environment remains the same as the previous
forecasts. ~1500 J/kg CAPE, ~30 knots 0-1 km shear, ~50 knots 0-6 km
shear, ~50 knots low level jet, mid/upper 60s dewpoints.
The squall line is expected to move in to southeast Alabama and our
western Florida panhandle counties after noon central time.
Through the afternoon hours, this area (SE Alabama, western
Florida panhandle, and perhaps western sections of SW Georgia)
will have the greatest threat for severe weather. This is where
the Storm Prediction Center has aligned the enhanced or greater
areas for severe weather. All modes of severe weather will be
possible in this area, including strong tornadoes.
During the evening, as the greatest dynamical support moves north
and away from the region, models tend to temporarily slowly weaken
the line as it moves into our central portions of the CWA. However,
the instability and shear will still be enough for severe weather
and wind damage. There is some trailing mid level energy progged to
move through the area which, according to most model solutions,
actually strengthen the line once again in the overnight hours.
Thus, severe weather will continue through much of the overnight and
predawn hours.
Thunderstorms will linger across the eastern Florida Big Bend
counties Tuesday morning with conditions drying for Tuesday
afternoon. This will be shortlived as return flow commences Tuesday
night ahead of another system with precipitation chances increasing
in the overnight hours.
Breezy conditions can be expected outside of thunderstorms Monday
with sustained winds of 20-25 MPH with gusts to 35 MPH.
.LONG TERM [Wednesday Through Sunday]...
In the upper levels a deep trough will be over the region for most
of this period. At the surface a cold front will move through on
Wednesday night. High pressure will move in behind it and stay in
place through the weekend. On Wednesday another round of severe
weather is possible as a cold front approaches in the afternoon
when instability is high. Widespread POPs of 50 to 60 percent
expected Wednesday and Wednesday night.
Cool dry air will move into the region behind the cold front.
Highs on Thursday, Friday and Saturday will be in the low 70s.
Lows on Thursday, Friday and Saturday nights will be in the 40s.
.MARINE...
Strong storm system will affect the southern United States Monday.
South winds will increase in response to this system with speeds of
20 to 25 knots and seas increasing to 5 to 7 feet. Small craft
advisories have been hoisted early Monday morning through Monday
evening. There will be a brief reprieve Tuesday ahead of the next
system Wednesday and Thursday. Additional small craft advisories are
possible during this time as well.
.FIRE WEATHER...
Red Flag conditions are not expected through mid week, though
dispersion indices are expected to be quite high tomorrow.
Strong to severe storms will be possible both Monday and Wednesday.
.HYDROLOGY...
Two storm systems are expected this period, one Monday and Tuesday
and the other Wednesday and Thursday. Widespread rainfall is
expected on the order of 1-2 inches with each system with locally
higher amounts. With river levels currently well below action stage,
widespread flooding is not expected to be a significant issue at
this time. However, pockets of localized flooding cannot be ruled
out in poor drainage areas with thunderstorms producing heavy
rainfall rates.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 82 66 86 67 81 / 60 80 20 20 50
Panama City 77 68 79 69 77 / 80 70 10 20 50
Dothan 82 62 85 66 80 / 100 70 10 40 50
Albany 83 64 85 66 81 / 90 80 10 40 50
Valdosta 85 65 85 67 84 / 50 90 40 20 50
Cross City 85 67 82 67 83 / 30 70 60 20 40
Apalachicola 78 67 80 70 79 / 60 80 40 20 50
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory from 10 AM EDT /9 AM CDT/ this morning to 8 PM EDT
/7 PM CDT/ this evening for Calhoun-Central Walton-Coastal
Bay-Coastal Gulf-Gadsden-Holmes-Inland Bay-Inland Gulf-
Jackson-Liberty-North Walton-South Walton-Washington.
High Rip Current Risk through this evening for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
GA...Wind Advisory from 10 AM this morning to 8 PM EDT this evening
for Baker-Ben Hill-Berrien-Calhoun-Clay-Colquitt-Cook-
Decatur-Dougherty-Early-Grady-Irwin-Lee-Miller-Mitchell-
Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.
AL...Wind Advisory from 9 AM this morning to 7 PM CDT this evening
for Coffee-Dale-Geneva-Henry-Houston.
GM...Small Craft Advisory from 5 AM early this morning to 2 AM EDT
Tuesday for Apalachee Bay or Coastal Waters From Keaton
Beach to Ochlockonee River Fl out to 20 Nm-Coastal Waters
From Ochlockonee River to Apalachicola Fl out to 20 Nm-
Coastal waters from Suwannee River to Keaton Beach out 20
NM-Coastal waters from Apalachicola to Destin FL out 20 NM-
Waters from Suwannee River to Apalachicola FL from 20 to 60
NM-Waters from Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM...Godsey
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...DVD
MARINE...Scholl
FIRE WEATHER...Harrigan
HYDROLOGY...DVDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 2:06 AM CDT | Wind Advisory | TAE | Bay, Calhoun, Gadsden, Gulf, Holmes, Jackson and 2 more | 12 hr |
| Apr 3, 9:01 AM CDT | Severe Thunderstorm Warning | TAE | Holmes, Walton | 59 min |
| Apr 3, 9:59 AM CDT | Severe Thunderstorm Warning | TAE | Holmes, Walton, Washington | 61 min |
| Apr 3, 10:51 AM CDT | Severe Thunderstorm Warning | TAE | Holmes, Jackson, Washington | 39 min |
| Apr 3, 10:59 AM CDT | Special Marine Warning | TAE | 2 hr | |
| Apr 3, 11:03 AM CDT | Severe Thunderstorm Warning | TAE | Bay, Holmes, Walton, Washington | 42 min |
| Apr 3, 11:28 AM CDT | Severe Thunderstorm Warning | TAE | Jackson, Washington | 47 min |
| Apr 3, 12:36 PM CDT | Special Marine Warning | TAE | 114 min | |
| Apr 3, 1:23 PM CDT | Severe Thunderstorm Warning | TAE | Bay | 37 min |
| Apr 3, 1:42 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Gulf, Liberty | 33 min |
| Apr 3, 2:17 PM CDT | Special Weather Statement | TAE | Gadsden, Liberty | 28 min |
| Apr 3, 2:25 PM CDT | Special Marine Warning | TAE | 20 min | |
| Apr 3, 2:42 PM CDT | Severe Thunderstorm Warning | TAE | Gadsden, Jefferson, Leon, Wakulla | 33 min |
| Apr 3, 3:07 PM CDT | Special Marine Warning | TAE | 23 min | |
| Apr 3, 3:13 PM CDT | Severe Thunderstorm Warning | TAE | Jefferson, Leon | 32 min |
| Apr 3, 3:24 PM CDT | Special Marine Warning | TAE | 2 hr | |
| Apr 3, 3:38 PM CDT | Severe Thunderstorm Warning | TAE | Jefferson, Madison | 37 min |
| Apr 3, 4:08 PM CDT | Severe Thunderstorm Warning | TAE | Madison | 37 min |
| Apr 3, 5:18 PM CDT | Flash Flood Warning | TAE | Bay | 3 hr |
| Apr 3, 5:20 PM CDT | Special Marine Warning | TAE | 115 min | |
| Apr 3, 5:24 PM CDT | Special Weather Statement | TAE | Bay | 66 min |
| Apr 3, 5:34 PM CDT | Special Weather Statement | TAE | Jefferson | 41 min |
| Apr 3, 6:09 PM CDT | Severe Thunderstorm Warning | TAE | Franklin, Gulf | 36 min |
| Apr 3, 6:28 PM CDT | Severe Thunderstorm Warning | TAE | Franklin, Liberty, Wakulla | 47 min |
Nearby
High Surf Advisories in Florida, 2017Every high surf advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.